Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Tallahassee, FL

July 23, 2018Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 23, 2018, 6:54 PM EDT for Jefferson County, Madison County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 6:54 PM EDT (22:54 UTC)
Expired
Jul 23, 2018, 7:32 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 67 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS52 KTAE 232254
SVRTAE
FLC065-079-232345-
/O.NEW.KTAE.SV.W.0193.180723T2254Z-180723T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
654 PM EDT MON JUL 23 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in Big Bend of Florida...
  Northwestern Madison County in Big Bend of Florida...

* Until 745 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located 12 miles east of
  Monticello, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville, Lovett, Ashville and Aucilla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3043 8349 3041 8383 3061 8385 3064 8357
TIME...MOT...LOC 2254Z 146DEG 0KT 3051 8365 

HAIL...0.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
497 
WWUS52 KTAE 232332
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
732 PM EDT MON JUL 23 2018

FLC065-079-232342-
/O.CAN.KTAE.SV.W.0193.000000T0000Z-180723T2345Z/
Jefferson FL-Madison FL-
732 PM EDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
NORTHWESTERN MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3043 8349 3041 8383 3061 8385 3064 8357
TIME...MOT...LOC 2330Z 146DEG 0KT 3051 8365 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:09 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 3:09 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
309 PM EDT Mon Jul 23 2018

.NEAR TERM [Through Today]...
The deep upper level trough will remain in place over the eastern
U.S. with a stalled frontal boundary roughly from Apalachicola, FL
to Valdosta, GA. Scattered convection across the area this afternoon
will gradually dissipate after sunset. Overnight, temperatures will
dip into the low 70s.

.SHORT TERM [Tonight Through Wednesday]...
Base of the mostly stationary (but weakening) long wave trough
will linger over the area through the middle of the week.
Associated surface low pressure will remain over the forecast area
as well. Despite a significant decrease in deep moisture compared
to the previous several days, the lift associated with the linger
upper/sfc troughs will be enough to trigger scattered
afternoon/evening showers and thunderstorms. With neglible deep
layer shear, and only modest (for July) instability, the severe
threat is low.

.LONG TERM [Wednesday Night Through Monday]...
Following the exit of the previous system, the mid-levels will be
slightly drier. Seabreeze showers and thunderstorms will be less
widespread, with 30-40 PoPs on Friday and Saturday. Southerly flow
is expected to return late Saturday, which, when combined with an
approaching system and a trough setting up over the eastern CONUS,
results in closer to seasonal PoPS for Monday. High temperatures
will be in the low 90s, and lows in the low-mid 70s.

&&

.AVIATION [Through 18Z Tuesday]...
Brief MVFR cigs/vsbys will be possible again near VLD and ABY early
Tuesday morning, but confidence is too low to include in TAF package
at this time. Otherwise, expect VFR conditions with light winds and
scattered thunderstorms across the area.

&&

.MARINE...
Winds and seas will continue to diminish overnight and then remain
low through the rest of the week.

&&

.FIRE WEATHER...
Except for low dispersion values across parts of the Florida
Panhandle, there are no fire weather concerns over the next few
days.

&&

.HYDROLOGY...
Heavy rain in the Steinhatchee basin will lead to significant
rises over the next few days, cresting in minor flood on Thursday
night. Elsewhere, the weekend rains will lead to rises in river
levels, but no flooding is expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  73  90  73 /  10  60  30  60  20
Panama City   75  89  76  90  76 /  20  40  20  40  20
Dothan        72  89  73  90  73 /  20  60  30  50  20
Albany        73  90  74  90  73 /  20  60  20  50  20
Valdosta      72  90  73  90  73 /  20  60  30  60  20
Cross City    73  89  74  88  74 /  10  50  50  60  30
Apalachicola  76  88  76  88  76 /  10  40  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Camp
LONG TERM...Skeen
AVIATION...Nguyen
MARINE...Camp
FIRE WEATHER...Fieux
HYDROLOGY...Camp

In the hours before

Special weather statement, Jul 23, 2:46 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM EDT MON JUL 23 2018

GAZ160-161-231930-
Lanier GA-Lowndes GA-
246 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND LANIER
COUNTIES UNTIL 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakeland, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lakeland, Moody Air Force Base, Courthouse, Greenwood, Hansell,
Stockton and Naylor.

LAT...LON 3090 8315 3098 8320 3116 8297 3092 8297
TIME...MOT...LOC 1846Z 243DEG 16KT 3099 8302

11-NGUYEN
Special weather statement, Jul 23, 5:47 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
547 PM EDT MON JUL 23 2018

FLZ019-232230-
Madison FL-
547 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY UNTIL 630
PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Lee, Cherry Lake, Hanson, Pinetta and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3031 8327 3038 8356 3064 8346 3063 8328
      3059 8326 3055 8326 3052 8324 3047 8324
      3046 8322 3042 8322 3041 8321 3041 8320
TIME...MOT...LOC 2146Z 206DEG 7KT 3042 8333

32
Special weather statement, Jul 23, 6:29 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
629 PM EDT MON JUL 23 2018

FLZ018-019-232315-
Inland Jefferson FL-Madison FL-
629 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
MADISON COUNTIES UNTIL 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Springs to 11 miles east of
Monticello. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madison, Greenville, Lee, Hopewell, Cherry Lake, Hamburg, Hanson,
Pinetta and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3028 8323 3041 8376 3062 8371 3060 8326
      3055 8326 3052 8324 3047 8324 3046 8322
      3042 8322 3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 2229Z 130DEG 0KT 3049 8326 3051 8367

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:06 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 8:42 PM EDTSevere Thunderstorm WarningTAEWalton48 min
Jul 22, 9:08 PM EDTSpecial Marine WarningTAE52 min
Jul 22, 9:29 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington35 min
Jul 22, 9:49 PM EDTSpecial Marine WarningTAE86 min
Jul 22, 10:11 PM EDTSpecial Marine WarningTAE94 min
Jul 22, 10:15 PM EDTSevere Thunderstorm WarningTAECalhoun, Gulf, Liberty45 min
Jul 22, 10:30 PM EDTSevere Thunderstorm WarningTAEDixie, Taylor60 min
Jul 22, 10:50 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty85 min
Jul 22, 10:58 PM EDTSpecial Marine WarningTAE2 hr
Jul 22, 11:41 PM EDTSpecial Marine WarningTAE36 min
Jul 22, 11:58 PM EDTSpecial Marine WarningTAE2 hr
Jul 23, 12:52 AM EDTSpecial Marine WarningTAE53 min
Jul 23, 1:06 AM EDTSpecial Marine WarningTAE114 min
Jul 23, 1:40 AM EDTSpecial Marine WarningTAE65 min
Jul 23, 5:47 PM EDTSpecial Weather StatementTAEMadison43 min
Jul 23, 6:29 PM EDTSpecial Weather StatementTAEMadison46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.